Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 71, NWS Raleigh, NC

April 22, 2006Randolph County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 22, 2006, 5:17 PM EDT for Randolph County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2006, 5:17 PM EDT (21:17 UTC)
Expired
Apr 22, 2006, 6:00 PM EDT
In force
43 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 119 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
-132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 222118
SVRRAH
NCC151-222200-
/O.NEW.KRAH.SV.W.0071.060422T2117Z-060422T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
517 PM EDT SAT APR 22 2006

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 600 PM EDT

* AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ULAH...OR ABOUT 8 MILES SOUTHWEST OF
  ASHEBORO...MOVING EAST AT 20 MPH. PENNY SIZED HAIL IS LIKELY
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  
  FRANKLINVILLE...
  RAMSEUR...
  SEAGROVE...
 
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3565 8002 3549 7991 3553 7957 3577 7959
      3583 7975

$$

BADGETT
1 follow-up statement
000 
WWUS52 KRAH 222139
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
535 PM EDT SAT APR 22 2006

NCC151-222200-
/O.CON.KRAH.SV.W.0071.000000T0000Z-060422T2200Z/
RANDOLPH NC-
535 PM EDT SAT APR 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR RANDOLPH COUNTY...

AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 
MILES NORTHEAST OF SEAGROVE TO NEAR BADIN LAKE...MOVING EAST AT 25 
MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE...MARTHA...SEA 
GROVE...FRANKLINVILLE...RAMSEUR AND COLERIDGE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3565 8002 3549 7991 3553 7957 3577 7959
      3583 7975

$$

JO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:30 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 22, 3:30 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
330 PM EDT SAT APR 22 2006

.SHORT TERM /TONIGHT THROUGH TUESDAY/...

WIDESPREAD SHOWERS AND THUNDERSTORMS EAST OF INTERSTATE 95 WILL LIFT
NORTHEAST AS THE UPPER VORT MAX ROTATES BY...LEAVING SCATTERED
SHOWERS/ISOLD THUNDER THROUGH PERHAPS MIDNIGHT IN THE EAST. WILL
THUS BE TAPERING POPS AND CLOUDINESS OFF GRADUALLY FROM WEST TO EAST
THIS EVENING/TONIGHT.

UPPER TROF OVER THE AREA SUNDAY DUE TO THE STUBBORN CUTOFF LOW OVER
THE GREAT LAKES. PERTERBATIONS IN THE RESULTING NORTHWEST/WESTERLY
FLOW WILL BE DRY...PERHAPS ACCOMPANIED BY MID/HIGH CLOUDINESS
THROUGH MONDAY. HIGHS 80-85 AFTER MORNING LOWS 55-60.

INCREASING MOISTURE AHEAD OF THE COLD FRONT TUESDAY...WILL CONTINUE
SMALL POP DURING THE DAY ACROSS THE NORTHERN TIER...WITH CHANCE POPS
TUE NIGHT. HIGHS AGAIN MAINLY 80-85.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...

STRONG FROPA TUE NIGHT WITH UPPER TROF DIGGING DEEP DOWN THE
ATLANTIC COAST. WILL HOLD OFF MAKING THE BIG DIVE INTO THE 50S
PENDING CONSENSUS ON LATER RUNS. EAST-WEST ORIENTED SURFACE HIGH
WITH BROAD TROF INTO LATE WEEK...WILL CONTINE DRY AND MOSTLY CLEAR
INTO THE WEEKEND. HIGHS WEDNESDAY 60-65...AROUND 70 THURSDAY...70-75
FRIDAY.

&&

.AVIATION...

A WEAK TROUGH OF SURFACE LOW PRESSURE WILL DRIFT SLOWLY ACROSS
CENTRAL NC WITH A SECOND TROUGH OF LOW PRESSURE ENTERING FROM THE
WEST ON SUNDAY.  SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
PRODUCE BRIEF MVFR CONDITIONS THIS AFTERNOON TO AROUND 02Z THIS
EVENING.  STRATO CU WITH BASES AT 2 TO 4 THSD FEET WILL GRADUALLY
CLEAR BY 04Z.  LIGHT WINDS AND CLEARING SKIES WITH RESIDUAL WET
GROUND CONDITIONS WILL ALLOW SOME AREAS OF FOG TO DEVELOP OVERNIGHT
WITH VSBY 3 TO 5 MILES TOWARD DAYBREAK.  VFR CONDITIONS SHOULD
PREVAIL AFTER 13Z SUNDAY. -RFG
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MLM
LONG TERM...MLM
AVIATION...RFG
Hazardous weather outlook, Apr 22, 4:35 AM EDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
435 AM EDT SAT APR 22 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-230845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
435 AM EDT SAT APR 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD DURING THE DAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS BECOMING SEVERE. THE
PRIMARY THREAT FROM ANY SEVERE THUNDERSTORM...IN ADDITION TO
LIGHTNING...WILL BE WIND GUSTS TO 70 MPH AND HAIL TO NICKEL SIZE.
THE THREAT FOR SEVERE STORMS WILL DIMINISH BY 6 PM OVER THE
WESTERN PIEDMONT...AND WILL PRIMARILY BE BETWEEN 1 PM AND 8 PM
OVER THE CENTRAL AND EASTERN PIEDMONT...SANDHILLS...AND COASTAL
PLAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING.

DJF

In the hours before

Local storm report, Apr 22, 3:00 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT SAT APR 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     5 SW CLAYTON            35.60N 78.52W
04/22/2006                   JOHNSTON           NC   DEPT OF HIGHWAYS

            TREES DOWN NEAR JUNCTION OF HIGHWAY 5O ANS HIGHWAY 42.

&&

BSD
Special weather statement, Apr 22, 3:21 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
321 PM EDT SAT APR 22 2006

NCZ038-222015-
DAVIDSON-
321 PM EDT SAT APR 22 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS DAVIDSON COUNTY THROUGH 415
PM EDT...

AT 321 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 14 MILES
SOUTHWEST OF LEXINGTON...OR ABOUT 6 MILES EAST OF SALISBURY...MOVING
NORTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...LEXINGTON...
WELCOME...THOMASVILLE.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES.

JO
Local storm report, Apr 22, 3:38 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
338 PM EDT SAT APR 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             ROLESVILLE              35.93N 78.46W
04/22/2006  E0.88 INCH       WAKE               NC   LAW ENFORCEMENT

            NICKEL SIZE HAIL REPORTED IN TOWN.

&&

BSD
Local storm report, Apr 22, 3:43 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
343 PM EDT SAT APR 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             3 WSW RALEIGH           35.79N 78.69W
04/22/2006  E0.88 INCH       WAKE               NC   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED BETWEEN I-540 AND HIGHWAY 287
            ON I-40.

&&

BSD
Special weather statement, Apr 22, 3:57 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
357 PM EDT SAT APR 22 2006

NCZ007-222030-
PERSON-
357 PM EDT SAT APR 22 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS PERSON COUNTY THROUGH 430 PM
EDT...

AT 357 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BUSHY FORK...OR ABOUT OVER PROSPECT HILL...MOVING NORTHEAST AT 35
MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ROXBORO...BETHEL
HILL.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES.

04
Special weather statement, Apr 22, 4:31 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
431 PM EDT SAT APR 22 2006

NCZ083-222100-
ANSON-
431 PM EDT SAT APR 22 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS ANSON COUNTY THROUGH 500 PM
EDT...

AT 431 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
PEACHLAND...OR ABOUT 11 MILES WEST OF WADESBORO...MOVING NORTHEAST AT
45 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ANSONVILLE.

GUSTY WINDS OF 40 TO 50 MPH... AND PEA TO MARBLE SIZED HAIL WITH
VERY HEAVY RAIN... AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED WITH THESE STORMS. LIGHT OBJECTS SUCH AS TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED
AROUND.

BADGETT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 5:19 AM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth56 min
Apr 22, 6:04 AM EDTSevere Thunderstorm WarningRAHGuilford, Randolph56 min
Apr 22, 12:10 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston35 min
Apr 22, 12:35 PM EDTSevere Thunderstorm WarningRAHWake25 min
Apr 22, 12:49 PM EDTSevere Thunderstorm WarningRAHFranklin41 min
Apr 22, 12:58 PM EDTSevere Thunderstorm WarningRAHWake32 min
Apr 22, 1:04 PM EDTSevere Thunderstorm WarningRAHVance26 min
Apr 22, 1:27 PM EDTSevere Thunderstorm WarningRAHVance, Warren33 min
Apr 22, 4:43 PM EDTSevere Thunderstorm WarningRAHRandolph32 min
Apr 22, 5:28 PM EDTSevere Thunderstorm WarningRAHStanly47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.